Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 193, NWS Kansas City, MO

August 24, 2016Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 24, 2016, 8:33 PM CDT for Johnson County, Miami County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2016, 8:33 PM CDT (01:33 UTC)
Expired
Aug 24, 2016, 9:00 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
90.0 mph

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:59 PM CDTTSTM WND DMGSpring Hill, KSDELAYED REPORT. LARGE PIECE OF PLYWOOD EMBEDDED INTO HOUSE SIDING. REPORT SUBMITTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS53 KEAX 250133
SVREAX
KSC091-121-250200-
/O.NEW.KEAX.SV.W.0193.160825T0133Z-160825T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 831 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF OTTAWA TO 7 MILES SOUTH OF
  WELLSVILLE TO RANTOUL...MOVING NORTHEAST AT 40 MPH.

  THESE ARE VERY DANGEROUS STORMS. 

  HAZARD...90 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. AT 8 PM STRONG DAMAGING WIND OF 80 MPH
           WAS REPORTED NEAR HARRIS KS. 

  IMPACT...YOU ARE IN A LIFE-THREATENING SITUATION. FLYING DEBRIS 
           MAY BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE 
           HOMES WILL BE HEAVILY DAMAGED OR DESTROYED. HOMES AND 
           BUSINESSES WILL HAVE SUBSTANTIAL ROOF AND WINDOW DAMAGE. 
           EXPECT EXTENSIVE TREE DAMAGE AND POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  OLATHE...GARDNER...PAOLA...SPRING HILL...OSAWATOMIE...LOUISBURG...
  EDGERTON...CLARE...CHILES...BUCYRUS...HILLSDALE AND WAGSTAFF.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND
215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS HAVE THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 3857 9507 3879 9505 3890 9488 3879 9469
      3859 9467 3845 9506
TIME...MOT...LOC 0131Z 240DEG 34KT 3864 9515 3861 9511 3856 9510 

HAIL...1.00IN
WIND...90MPH
 
$$

CUTTER
1 follow-up statement
217 
WWUS53 KEAX 250151
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED AUG 24 2016

KSC091-121-250200-
/O.CON.KEAX.SV.W.0193.000000T0000Z-160825T0200Z/
JOHNSON KS-MIAMI KS-
851 PM CDT WED AUG 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL JOHNSON AND NORTHERN MIAMI COUNTIES...

AT 848 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF WELLSVILLE TO 8 MILES NORTH OF
OSAWATOMIE TO NEAR PAOLA...MOVING NORTHEAST AT 40 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...90 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 8:22 PM DAMAGING 90 MPH WINDS WERE
         REPORTED IN THE CITY OF RICHMOND KANSAS. 

IMPACT...YOU ARE IN A LIFE-THREATENING SITUATION. FLYING DEBRIS MAY 
         BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE HOMES 
         WILL BE HEAVILY DAMAGED OR DESTROYED. HOMES AND BUSINESSES 
         WILL HAVE SUBSTANTIAL ROOF AND WINDOW DAMAGE. EXPECT 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
OLATHE...PAOLA...SPRING HILL...OSAWATOMIE...LOUISBURG...CHILES...
BUCYRUS...HILLSDALE AND WAGSTAFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS HAVE THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.

THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE ACROSS EASTERN MIAMI COUNTY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3869 9506 3885 9479 3879 9469 3859 9468
      3845 9506 3857 9507
TIME...MOT...LOC 0148Z 243DEG 36KT 3865 9495 3862 9491 3857 9490 

HAIL...1.00IN
WIND...90MPH
 
$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:48 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 24, 6:48 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT WED AUG 24 2016

.Discussion...
Issued at 327 PM CDT WED AUG 24 2016

Well-advertised cold front is currently draped across southeastern NE
into west-central IA, aiding in blossoming up convection. Out ahead
of the frontal boundary, residing within the warm sector is this
forecast area. Despite showers and cloud cover that has persisted
throughout much of the day, plentiful instability is available and
coincides with increasing 0-6km shear values. Additionally, ample
moisture has been pooling in with PWATs approaching 2 inches, perhaps
exceeding the 2 inch mark by later this evening. LL lapse rates have
been much better today as compared to yesterday across the southern
half of the forecast area. To bring it all together, severe threat
looks to be on track to pan out this afternoon into the evening hours
with the primary hazard continuing to be gusty to damaging winds.
Hail and perhaps a brief tornado cannot be ruled out, with hail found
in any stronger storm that may develop and be able to maintain a
decently organized updraft.

As the sun sets and diurnal heating is lost, the severe threat could
persist into the late evening hours but overall, the event will
transition into more of a hydro situation that bears watching. As
aforementioned, PWAT values are more than sufficient to allow for
efficient rain producers and combining the available moisture with
training of storms yields the opportunity for locations to experience
flooding issues, despite the relatively high flash flood guidance for
many locations. Parallel flow riding over the front as it slows and
eventually stalls will allow for continued firing of convection over
the same locations tonight. Models have been trending further
southward with the bullseye and given the current observational
trends, have agreed with this assessment, thereby prompting the Flash
Flood Watch to be expanded to include the KC metro area. Much of the
main activity should diminish by sunrise Thursday as the nocturnal
LLJ winds down, although showers and storms may very well persist
into the mid-morning hours.

For the remainder of the forecast period, it continues to remain
unsettled looking with perhaps another round of moderate to heavy
rainfall to happen tomorrow night. Ridging to the south and east is
allowing for perturbations to ride its periphery right across the
local region and southerly to southwesterly flow to allow for a
continued source of moisture advecting in. Temperatures throughout
the rest of the week into next week look to remain near normal for
this time of year with the coolest day forecast for Friday behind the
front that'll wash out to the south of the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 645 PM CDT WED AUG 24 2016

Expecting a large area of strong convection with heavy rains to
affect northern and west central MO and eastern KS this evening into
early Thursday morning. As the storms congeal expect widespread MVFR
ceilings/visibilities with the stronger storms as well as brief
periods of IFR ceilings. The convection should weaken as it exits
into northeast and east central MO by the pre-dawn hours.

Widespread VFR ceilings likely in the 6-8K ft range should govern
most of the morning into the afternoon hours with scattered
convection ramping up over east central KS and west central MO during
the latter portion of the afternoon.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Thursday morning for KSZ025-102>105.

MO...Flash Flood Watch through Thursday morning for MOZ001>008-
     011>017-020>025-028>033-037.

&&

Discussion...lg
Aviation...MJ
Hazardous weather outlook, Aug 24, 5:54 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 AM CDT WED AUG 24 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
554 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS
 PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE
 WEATHER WITH THE STORMS TODAY AND TONIGHT MAINLY NORTH OF THE
MISSOURI RIVER. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE THE
PRIMARY HAZARDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION
 THURSDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE
FLOODING CONCERNS EACH DAY.

 MORE DETAILED INFORMATION CAN BE
ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Aug 24, 7:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     2 S OLATHE              38.86N 94.81W
08/24/2016  M0 MPH           JOHNSON            KS   TRAINED SPOTTER

&&

APIETRYC
Local storm report, Aug 24, 7:50 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             2 S GRANDVIEW           38.86N 94.53W
08/24/2016  M1.75 INCH       JACKSON            MO   TRAINED SPOTTER

            GOLF BALL HAIL HWY 71 AND 151

&&

APIETRYC
Local storm report, Aug 24, 7:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             2 E OLATHE              38.89N 94.78W
08/24/2016  M1.00 INCH       JOHNSON            KS   EMERGENCY MNGR

            QUARTER SIZE HAIL

&&

APIETRYC
Local storm report, Aug 24, 8:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 NE SPRING HILL        38.79N 94.76W
08/24/2016  E1.00 INCH       JOHNSON            KS   PUBLIC

            SOCIAL MEDIA REPORT. DIME TO QUARTERS MEASURED.

0736 PM     HAIL             2 S GRANDVIEW           38.86N 94.53W
08/24/2016  M1.75 INCH       JACKSON            MO   TRAINED SPOTTER

            GOLF BALL HAIL HWY 71 AND 151

0736 PM     TSTM WND GST     2 S OLATHE              38.86N 94.81W
08/24/2016  M75.00 MPH       JOHNSON            KS   TRAINED SPOTTER

0737 PM     HAIL             5 SSW RENO              38.98N 95.16W
08/24/2016  M2.50 INCH       LEAVENWORTH        KS   STORM CHASER

            PING PONG TO TENNIS BALL HAIL ON I-70

0755 PM     HAIL             2 E OLATHE              38.89N 94.78W
08/24/2016  M1.00 INCH       JOHNSON            KS   EMERGENCY MNGR

            QUARTER SIZE HAIL

&&

APIETRYC
Local storm report, Aug 24, 8:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     OLATHE                  38.89N 94.81W
08/24/2016                   JOHNSON            KS   EMERGENCY MNGR

            TREES AND POWER POLES BLOWN DOWN AT HWY 169 AND 159TH.

&&

APIETRYC
Local storm report, Aug 24, 8:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     4 N PLEASANT HILL       38.84N 94.27W
08/24/2016                   JACKSON            MO   NWS EMPLOYEE

            VIEWED FROM THE NWS OFFICE

&&

APIETRYC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:12 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami33 min
Aug 24, 7:19 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte41 min
Aug 24, 7:26 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth49 min
Aug 24, 7:34 PM CDTSevere Thunderstorm WarningEAXJohnson41 min
Aug 24, 7:40 PM CDTSevere Thunderstorm WarningEAXJohnson35 min
Aug 24, 7:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth35 min
Aug 24, 8:16 PM CDTSevere Thunderstorm WarningEAXJohnson29 min
Aug 24, 8:37 PM CDTAreal Flood AdvisoryEAXJohnson, Miami5 hr
Aug 24, 8:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami31 min
Aug 25, 4:57 AM CDTAreal Flood AdvisoryEAXJohnson6 hr
Aug 25, 9:03 AM CDTSpecial Weather StatementEAXAtchison, Doniphan27 min
Aug 25, 2:41 PM CDTFlash Flood WatchEAXJohnson, Leavenworth, Linn, Miami, Wyandotte16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.